Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 96, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 31, 2003, 1:55 PM EDT for Anson County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2003, 1:55 PM EDT (17:55 UTC)
- Expired
- May 31, 2003, 2:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Anson County, NC
The radar
The Columbia radar (KCAE), 135 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
922 WUUS52 KRAH 311755 SVRRAH NCC007-311845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT SAT MAY 31 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 245 PM EDT * AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF WHITE STORE...OR ABOUT 21 MILES WEST OF WADESBORO...MOVING EAST AT 50 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE STORE AND PEACHLAND AROUND 205 PM POLKTON AROUND 210 PM WADESBORO AROUND 215 PM LILESVILLE AROUND 220 PM LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3499 8058 3481 8054 3485 7984 3510 7987 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:25 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 31, 10:25 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1025 AM EDT SAT MAY 31 2003 CURRENT RAINFALL SEEMS TO BE DUE TO MID LEVEL SPEED CONVERGENCE. SURFACE DEWPOINTS SHOULD NOT RISE TOO MUCH THIS AFTERNOON. CLEARING LINE IN FOOTHILLS AT 10 AM MOVING WITH SPEED OF SHOWERS (40KT) AND SOME SUNSHINE OVER OUR AREA WILL WARM THINGS UP. SEVERE WEATHER THREAT BASED ON ACTIVITY NOT YET ON THE RADAR BUT MODELS ARE BRINGING EVERYTHING TOGETHER FOR AN EVENT. DECENT DIVERGENCE AT 250MB KEYING ON THE NORTH HALF OF OUR AREA THIS AFTERNOON. 11-13 PER SECOND VORT CENTER AT 500 MB TO THROW PVA OVER THE AREA. AT THE SURFACE NICE SPEED CONVERGENCE/CONFLUENCE LINE TO CROSS THE AREA THIS AFTERNOON WITH EMPHASIS ON THE NORTH AND ALSO IN THE SOUTHEAST LATE AFTERNOON. OUR SOUTHWEST LEAST FAVORED BUT SEVERE THREAT NOT ZERO THERE. WET BULB ZERO POTENTIALLY TO DESCEND AS LOW AT 9700 FEET. ADDED WRINKLE OF POSSIBLE SURFACE LOW DEVELOPING NORTH OF THE VIRGINIA BORDER AS DEPICTED ON MESO ETA MODEL. NO CLOSED CIRCULATION BUT THE SYSTEM DOES KINK THE WIND FIELD AND ALLOW FOR ADDITIONAL HELICITY IN THE VERTICAL WIND FIELD. THUS ALMOST ANYTHING IS POSSIBLE TODAY. WILL PLACE SLIGHT EMPHASIS ON THE NORTH IN AN UPDATED WEATHER OUTLOOK. TEMPERATURES TRICKY TODAY. FELL SHORT OF FULL SUN HIGHS WITH JUST CIRRUS FRIDAY. POTENTIAL FOR 86 ACROSS THE NORTH BUT SHOULD COME UP SHORT ALL AREAS. CLEAR SKIES ALREADY IN PARTS OF OUR WEST AND TEMPERATURES SHOULD JUMP WITH SOUTHWEST WINDS AND SUNSHINE. A CRAP SHOOT BUT NEAR 80 PERHAPS ALL WE CAN GET BEFORE CLOUDS AND STORMS RETURN. WITH SEVERE THREAT FOR TODAY...VERY LITTLE BEYOND TODAY HAS BEEN EXAMINED. WILL TAKE A QUICK LOOK BUT LEAVE CLOSE EXAMINATION TO THIS AFTERNOON WHEN OUR STAFFING WILL INCREASE. .RAH...NONE. RLH
Hazardous weather outlook, May 31, 5:00 AM EDT, 8 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 500 AM EDT SAT MAY 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF SEVERE STORMS OVER CENTRAL NORTH CAROLINA TODAY INTO EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE TRIAD AREA BY MID MORNING AND SPREAD EAST ACROSS THE AREA. THEN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AS A COLD FRONT PUSH EAST ACROSS THE AREA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND POSSIBLE TORNADOES...ESPECIALLY THIS AFTERNOON INTO THE EARLY EVENING ACROSS THE COASTAL PLAIN AND SANDHILLS...ALONG AND EAST OF A LINE FROM ROANOKE RAPIDS...NASHVILLE...CLAYTON... LILLINGTON...TO FAYETTEVILLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION WILL MOST LIKELY BE NEEDED LATER THIS MORNING...THIS AFTERNOON INTO EARLY EVENING. RA
In the hours before
Special weather statement, May 31, 12:19 PM EDT, 1 hour 36 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010118- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1219 PM EDT SAT MAY 31 2003 ...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING... .SYNOPTIC PATTERN... STRONG LOW PRESSURE MOVING FROM THE OHIO VALLEY TO THE MARYLAND- DELAWARE REGION BY EARLY TONIGHT WILL PUSH A VIGOROUS COLD FRONT FROM THE WEST INTO CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. HAZARDOUS WEATHER... A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED DEVELOP AND MOVE FROM WEST TO EAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. WINDS AND INSTABILITY WILL BE INCREASING OVER THE AREA DURING THE DAY. THIS WILL INCREASE THE CHANCES OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT COMING FROM DAMAGING DOWNBURST WINDS AND POSSIBLY TORNADOES. LARGE HAIL IS ALSO A POSSIBILITY WITH THESE STORMS. THE THREAT APPEARS GREATEST IN THE NORTHWEST PIEDMONT AFTER 2 PM AND IS FORECAST TO SPREAD TO THE EAST TOWARD SUNSET. THE THREAT FOR SEVERE WEATHER WILL INCREASE ACROSS THE SANDHILLS AFTER 5 PM AND CONTINUE INTO THE EVENING HOURS. THE WADESBORO ALBEMARLE AREA POTENTIAL FOR SEVERE WEATHER IS LOWER THAN THE ABOVE MENTIONED AREAS BUT IS NOT ZERO. SKYWARN SPOTTERS... SKYWARN NETWORK ACTIVATION WILL LIKELY BE NEEDED IN THE NORTHWEST PIEDMONT AFTER 3 PM AND ACROSS CENTRAL NORTH CAROLINA FROM LATE AFTERNOON INTO THE EVENING HOURS. EMERGENCY OFFICIALS AND RESIDENTS OF CENTRAL NORTH CAROLINA SHOULD TAKE NOTE OF THIS HEIGHTENED RISK FOR SEVERE WEATHER TODAY AND SHOULD CLOSELY MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS. MODERATE RISK FOR SEVERE WEATHER IS ONLY FORECAST FOR NORTH CAROLINA ABOUT ONCE EVERY TWO YEARS. STAY CONNECTED TO THE LOCAL MEDIA OR MONITOR NOAA WEATHER RADIO THROUGHOUT TODAY AND THIS EVENING UNTIL THE THREAT PASSES. BE PREPARED TO TAKE APPROPRIATE ACTIONS IF WATCHES OR WARNINGS ARE ISSUED OR IF SEVERE WEATHER IS SPOTTED IN YOUR AREA. RLH
Local storm report, May 31, 1:03 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
103 PM EDT SAT MAY 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM CAMERON NC .75 INCH HAIL
05/31/03 MOOREThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:41 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Moore | 34 min |
| May 31, 1:09 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 21 min |
| May 31, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 34 min |
| May 31, 3:31 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 14 min |
| May 31, 4:22 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 53 min |
| May 31, 4:32 PM EDT | Tornado Warning | RAH | Anson | 43 min |
| May 31, 5:03 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 27 min |
| May 31, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham | 41 min |
| May 31, 5:51 PM EDT | Tornado Warning | RAH | Chatham | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.